Episode 58- “Diaphoretic, dystonic, and dangerous:” Clozapine withdrawal


 

Episode Summary:

This episode will hopefully convince you to never suddenly discontinue clozapine (and to do a thorough home medication review)

Show Notes:

Key Points:

“‘Diaphoretic, dystonic, and dangerous:’ Clozapine withdrawal:”
– Clozapine (Clozazril) is an atypical antipsychotic used to treat schizophrenia
– Clozapine is an antagonist at serotonin (5-HT2) and dopamine (D1 and D2) receptors, but it also has significant antimuscarinic effects. When the drug is abruptly stopped, this can cause an up-regulation or an over-activation of those receptors, leading to clozapine withdrawal
– One manifestation of clozapine withdrawal is “cholinergic rebound.” Peripheral cholinergic rebound causes nausea, vomiting, hypersalivation, and diarrhea. Central cholinergic rebound can cause parkinsonian symptoms, ataxia, hypertonia, delirium, and psychosis. In rarer cases, withdrawal can lead to serotonin syndrome, seizures, and even catatonia
– There are numerous case reports and case series published of patients with clozapine withdrawal. These describe relatively stable patients developing incontinence, diaphoresis, confusion, disorganization, word salad, hallucinations, and aggression when clozapine was suddenly stopped. They also describe the development of serotonin syndrome, seizures, and catatonia
– Typically, these patients responded well to anticholinergics and resumption of low-dose clozapine (25-50 mg)
– Remember that it’s not always the initiation or the overuse of a medication that can lead to an ER admission, but abrupt discontinuation as well. Also remember that we should be very careful when trying to get patients off of clozapine by gradually weaning it over several weeks. If you need to stop clozapine immediately, this should only be done under close observation. In this scenario, some case reports have used olanzapine, given its similar pharmacologic profile, in the place of clozapine. Others have used anticholinergics both prophylactically and symptomatically to prevent and treat “cholinergic rebound”
– In more severe clozapine withdrawals that have led to catatonia, electroconvulsive therapy has been used with success
ER-Rx Episode 58

Please click HERE to leave a review of the podcast!

Transcript:

Hello and welcome to Episode 58 of ER-Rx. In this episode, we’re going to mix a little bit of tox with a little bit of psych and talk about a potentially overlooked cause of altered mental status in your ER.

Let’s say you have a patient who comes in with hallucinations. Upon review you also notice the patient is very sweaty, and they’re complaining of nausea, vomiting, and diarrhea. Besides doing your typical workup you thoroughly check their home med list to make sure your patient hasn’t overdosed on anything or hasn’t started a new medication that may be contributing to these symptoms. But in some scenarios, we have to go a step deeper into this thought process; what if there is a medication that the patient is supposed to be taking, but isn’t? Which medications can cause significant side effects if they are stopped abruptly as opposed to when they are started?

Enter clozapine (Clozaril). We’re all hopefully somewhat familiar with clozapine. Clozapine is an atypical antipsychotic used to treat schizophrenia—often times being reserved for the most difficult cases or those that are refractory to other antipsychotics. Clozapine comes with a whole host of side effects, some of which are similar to what we would expect from any antipsychotic like weight gain and extrapyramidal symptoms, and others that are unique to it, like agranulocytosis and myocarditis.

Clozapine is an antagonist at serotonin (5-HT2) and dopamine (D1 and D2) receptors, but it also has significant antimuscarinic effects. When the drug is abruptly stopped, one theory is that this can cause an up-regulation or an over-activation of those receptors, and this in turn can lead to the development of clozapine withdrawal. One manifestation of this withdrawal is “cholinergic rebound.” Peripheral cholinergic rebound causes nausea, vomiting, hypersalivation, and diarrhea. Central cholinergic rebound can cause parkinsonian symptoms, ataxia, hypertonia, as well as delirium and psychosis. In rarer cases, withdrawal can lead to serotonin syndrome, seizures, and even catatonia. Clozapine withdrawal has been shown to occur in up to 46% of patients when the drug is suddenly stopped, with varying degrees of severity.

In the literature we find numerous case reports and case series of patients with clozapine withdrawal. In one case report, a schizophrenic patient developed clozapine withdrawal and serotonin syndrome because the team didn’t have an accurate home med list and never restarted the patient’s clozapine when she was admitted. They did, however, restart her home citalopram and they gave her some serotonergic anti-emetics for gastroenteritis—and all of this together caused serotonin syndrome. She was eventually started on cyproheptadine (which if you remember is an antihistamine with anticholinergic and anti-serotonergic properties) and she was then restarted on her clozapine and was discharged home in stable condition soon after that.

Other cases describe relatively stable patients developing incontinence, diaphoresis, confusion, disorganization, word salad, hallucinations, and aggression when clozapine was suddenly stopped. Typically, these patients responded well, usually within one hour or two, to anticholinergics and resumption of low-dose clozapine (25-50 mg).

In conclusion, remember that it’s not always the initiation or the overuse of a medication that can lead to an ER admission, but abrupt discontinuation as well. I can’t stress enough the importance of getting a complete and accurate medication reconciliation on your patient and reviewing their home med list thoroughly when working your patient up. Also remember that we should be very careful when trying to get patients off of clozapine by gradually weaning it over several weeks. If you need to stop clozapine immediately, for example if your patient develops agranulocytosis, then you should do it under close observation. In this scenario, some case reports have used olanzapine, given its similar pharmacologic profile, including high anticholinergic activity, in the place of clozapine. Others have used anticholinergics both prophylactically and symptomatically to prevent and treat “cholinergic rebound” and dyskinesia. In more severe clozapine withdrawals that have led to catatonia, electroconvulsive therapy has been used with success. Finally, remember it’s not only clozapine that can cause withdrawal symptoms – other antidepressants and antipsychotics can cause it too, though typically they aren’t as severe as with clozapine.

As always, thank you so much for your time. Please check out errxpodcast.com and sign up for our newsletter. It’s free and I promise no junk mail will be sent to you. In the future, we’ll use this newsletter to share knowledge and key points from previous episodes.

References:


Leave a Reply

Your email address will not be published. Required fields are marked *

Recent Reviews/ Comments

“I love listening to this podcast because I can listen to 1 or 2 on my way to work and it provides great info! As a paramedic, this podcast has really helped me understand the “why” we give certain meds.”

cresjr, Apple Podcasts review

“Ideal podcast to listen on the way to my shift. Learning points throughout!”

andmatjos, Apple Podcasts review

“I’m currently in my last year of pharmacy school […] I just happen to come across your podcast on YouTube as I was trying to find a good explanation regarding the misleading sulfa allergy in non-antibiotic sulfonamides. Your explanation was great. I can’t believe I’m only now finding out about your podcasts but please continue to make them for as long as you can. Prospective pharmacists, such as myself, really appreciate you taking the time to put such great educational content out there.”

– S.P., Pharmacy Student

“Adis does a wonderful job of gathering the evidence-based answers to the hard questions that we all get as pharmacists and putting them into a nice, neat package.”

– rebroush1, Apple Podcasts review

“This is a great podcast to listen to at work and is not too overwhelming and well put together. Highly recommended for anyone in healthcare, even outside of emergency medicine.”

Peelage, Apple Podcasts review

“Great reviews on drug-related topics with useful details on drug mechanisms, pharmacodynamics and administration considerations as well as data to support recommendations. Great for pharmacists, providers and learners!”

-JaayyZzee, Apple Podcasts review

“I found the topics very helpful. I have been recommending this show to pharmacy students and residents, who are also enjoying it.”

hvgjnfd, Apple Podcasts review

“As a PA, I found this very informative. I like that the episodes are short, making them easy to listen to on my way to and from work. Would love to hear more pediatric topics!”

-Pediatric PA, Apple Podcasts review

“Good podcast thats very informative for all healthcare providers. Very easy to listen to and enjoy.”

-Bradlley88, Apple Podcasts review